High Wind, Woods
- When
- October 28, 8:20 AM CST to 9:20 AM CST
- Where
- Woods forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
Strong winds were observed across portions of Oklahoma behind a strong storm system exiting to the east during the late morning through the afternoon of the 28th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Strong winds were observed across portions of Oklahoma behind a strong storm system exiting to the east during the late morning through the afternoon of the 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 28, 5:33 AM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
633 AM CDT Thu Oct 28 2021
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 333 AM CDT Thu Oct 28 2021
Oklahoma... where the wind comes sweeping down the Plains thanks
to the tight pressure gradient over the Southern Plains. The
deepening surface cyclone over Arkansas and Missouri today
combined with rising surface pressures over the High Plains of
Colorado and New Mexico will increase the pressure gradient across
the area. And above the surface, a very strong northerly low-
level jet on the back side of the stacked and deepening storm
system will allow mixing of high momentum air later today as the
nocturnal inversion erodes. Predicted wind gusts are right
generally in the mid-upper 40 knot range with some explicit wind
gust fields from the CAMs at or above 50 knots, so we are right at
High Wind Warning threshold. In coordination with neighboring
offices, will issue a High Wind Warning for western and portions
of northern Oklahoma beginning at 14Z.
Cloudiness and showers wrapping around the back side of the storm
system will continue to affect eastern portions of the forecast
area today with the west edge of the precipitation slowly shifting
east through the day. The associated cloudiness will delay warming
and mixing and will keep the wind speeds somewhat in check across
the east, although wind advisory is still warranted even with the
surface pressure gradient.
Skies will be mostly clear tonight, although winds will still be
relatively high by nighttime standards, but temperatures will
still be able to drop to morning lows in the upper 30s northwest
and 40s elsewhere.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 128 AM CDT Thu Oct 28 2021
As the upper low departs, some breeziness will linger into Friday.
Fire weather concerns will also linger with elevated conditions
possible across much of the western half of Oklahoma and north
Texas. For central Oklahoma (closer to the departing low), this will
be mainly wind driven, with western Oklahoma and western north Texas
having a greater weight from RH values dropping into the mid to
upper teens.
Southerly surface flow (light wind speeds) returns on Saturday
bringing up some slightly warmer temperatures and slightly higher
dewpoints. This will be followed by a dry front Saturday night /
Sunday (models show significant timing differences) that will cool
most of the region. Overall, this weekend looks beautiful and mostly
sunny.
As we get into next week, the weather starts becoming more active
again with more cold fronts and low rain chances. There's a lot of
synoptic uncertainty in this period. Moisture may also be a limiting
factor. It should be noted that freezing minimum temperatures enter
the realm of possibilities for our northwest counties next week as
well.
Day
&&
.AVIATION...
(12Z TAFS)
Issued at 632 AM CDT Thu Oct 28 2021
Winds above the surface are very strong this morning producing
very strong low-level wind shear. A wind profiler at KOUN have
measured winds of 85 knots at about 2.1 km AGL in the past hour
and the VAD Wind Profile of the KVNX radar has recently measured
winds of 100 knots at about the same height. Winds at 2000 feet
AGL arean't quite as high, but the wind profiler at KOUN still had
winds around 70 knots near that height. So wind shear will be a
big issue this morning. As the nocturnal inversion dissipates and
the lower levels of the atmosphere mix more, wind shear will
become less of an issue, but the surface winds will become strong
and gusty. Surface wind gusts approaching 50 knots will be
possible today in northwestern and western Oklahoma (including
KWWR and KCSM).
Farther east, some areas of showers will still affect eastern
Oklahoma today with some potential of affecting KPNC and KSWO this
morning. We have seen some of these showers produce gusty winds
at the surface as well.
&&
.UPPER AIR...
Issued at 209 AM CDT Wed Oct 27 2021
No Upper Air flights are planned at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 64 46 63 38 / 0 0 0 0
Hobart OK 68 45 68 38 / 0 0 0 0
Wichita Falls TX 70 46 69 39 / 0 0 0 0
Gage OK 64 40 65 36 / 0 0 0 0
Ponca City OK 61 44 62 35 / 20 0 0 0
Durant OK 67 48 66 41 / 10 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 PM CDT this evening for OKZ008-013-019-020-
023>032-037>048-050>052.
High Wind Warning until 7 PM CDT this evening for OKZ004>007-
009>012-014>018-021-022-033>036.
Wind Advisory until 9 AM CDT this morning for OKZ004>007-009>012-
014>018-021-022-033>036.
TX...Wind Advisory until 7 PM CDT this evening for TXZ083>090.
&&
SHORT TERM...26
LONG TERM....14
AVIATION...26Hazardous Weather Outlook National Weather Service Norman OK 335 AM CDT Thu Oct 28 2021 OKZ004>048-050>052-TXZ083>090-290845- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 335 AM CDT Thu Oct 28 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Wind... Strong north to northwest winds of 25 to 35 mph with gusts approaching 55 mph are expected Thursday morning and afternoon across the area. .Fire Weather... Elevated to near-critical fire weather conditions are expected Thursday afternoon across western north Texas and the western half of Oklahoma with critical conditions across western north Texas and southwest and west central Oklahoma. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Fire Weather... Elevated fire weather conditions are expected Friday afternoon across western north Texas and the western half of Oklahoma. .Thunderstorms... Low chances for showers and storms return early next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
739 AM CDT THU OCT 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TORNADO 3 NE DOWNTOWN NORMAN 35.28N 97.37W
10/27/2021 CLEVELAND OK NWS STORM SURVEY
THE TORNADO INITIALLY TOUCHED DOWN IN
NORTHEAST NORMAN TO THE SOUTHWEST OF 24TH
AVENUE NORTHEAST AND TECUMSEH ROAD. IT MOVED
EAST AND NORTHEAST TO SOUTH OF SOUTHEAST
149TH STREET AND ANDERSON ROAD IN SOUTHEAST
OKLAHOMA CITY. THERE WERE NUMEROUS TREES AND
FENCES DOWNED ALONG THE PATH. AT LEAST TWO
BARNS HAD SIGNIFICANT ROOF DAMAGE, AND AT
LEAST A COUPLE OF HOMES HAD DAMAGE TO A
CARPORT OR AWNING.
&&The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
Roof damage occurred at Waurika High School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989032, 989033, 989034, 989035, 989036, 989037, 1067918.